Sildenafil influences lower urinary tract symptoms

BJU Int. 2002 Dec;90(9):836-9. doi: 10.1046/j.1464-410x.2002.03040.x.

Abstract

Objective: To assess the possible relationship between erectile dysfunction (ED) and lower urinary tract symptoms (LUTS) in men, and whether treatment of their ED with sildenafil influences their LUTS.

Patients and methods: In all, 112 men with ED attending the andrology outpatient clinic were offered oral sildenafil and reviewed 1 and 3 months after treatment. They completed the International Index of Erectile Function and the International Prostate Symptom Score (IPSS) questionnaires at baseline and each review. Scores were designated to indicate the visit number and differences between the visits calculated.

Results: A third of the men had an initial IPSS of > 7; there was no relationship between baseline urinary and sexual function scores. After treatment with sildenafil, the urinary scores at 3 months correlated strongly with the sexual function scores. There was a significant inverse relationship between the baseline IPSS and sexual function scores after treatment. The overall trend in the IPSS was towards improvement after treatment with sildenafil.

Conclusions: In men with ED there is no relationship between sexual function scores and urinary symptom scores before treating ED. Treatment with sildenafil appears to improve urinary symptom scores. A lower IPSS at baseline appears to predict a better response to ED therapy with sildenafil.

MeSH terms

  • Administration, Oral
  • Erectile Dysfunction / complications
  • Erectile Dysfunction / drug therapy*
  • Humans
  • Male
  • Piperazines / therapeutic use*
  • Prospective Studies
  • Prostatic Hyperplasia / complications
  • Purines
  • Quality of Life
  • Sildenafil Citrate
  • Sulfones
  • Treatment Outcome
  • Urologic Diseases / complications
  • Urologic Diseases / drug therapy*
  • Vasodilator Agents / therapeutic use*

Substances

  • Piperazines
  • Purines
  • Sulfones
  • Vasodilator Agents
  • Sildenafil Citrate